Hepatitis B Vaccine-Related Chronic Fatigue in Health Professionals

M.E. – Can It Be Triggered By Hepatitis B Vaccination?

By Dr Charles Shepherd, medical adviser to the British M. E. Association

Over the past few years I have become increasingly concerned about a possible link between the use of hepatitis B vaccination and the precipitation of M.E.-like illness (also known as Tapanui Flu or Myelitis Encephalitis or Chronic Fatigue Syndrome) in a number of health workers. I now have details of over 50 cases in whom this link may be present. At the end of last year I submitted a short report on 33 patients to The Lancet. The journal declined to publish my observations – a fact which surprised me in view of the current interest in a number of different side-effects which are thought to be associated with this particular vaccine. As I feel this information should be made public, I have had to look to other organisations to publish my letter.

To the Lancet (abridged)
I wish to report on a consecutive series of 60 patients who all predate the onset of their fatigue syndrome to immunisation. Of particular concern is the very significant over-representation (33/60) of hepatitis B vaccine in this group.

Onset of fatigue and other systemic symptons associated with Chronic Fatigue Syndrome (CFS) and occasional neurological disturbances either coincided or occurred shortly after immunisation with one or more doses of vaccine. In 3 cases, immunisation either preceded or followed glandular fever, which may be significant in view of the fact that reactivation of Epstein Barr virus is a concurrent feature in some cases of CFS.

Almost all of these patients are health professionals (27/33) – nurses in particular (14/33) – who were immunised for occupational health purposes. Overall, the prognosis to date has been very poor, with 22/33 remaining off sick or being forced to retire on the grounds of permanent ill-health. Disturbingly, there is very little evidence of these reactions being reported to the Committee on Safety of Medicines.

Lloyd et al have already reported that immunisations such as cholera, influenza, tetanus and typhoid can be associated with the onset of M.E./CFS. These four specific immunisations were also the ones most frequently mentioned by the remaining 27 patients in this series. That immunisation should be capable of triggering CFS is a perfectly logical conclusion because the prime function of a vaccine is to mimic the action of infection on the immune system. Similar observations involving vaccines and infections have now been reported in the case of rheumatoid arthritis.

As far as heptitis B vaccine is concerned. the manufacturer’s data sheet lists a large number of transient systemic reactions, including fatigue, myalgia and arthralgia, but no association with CFS. I believe that the case reports in this series do support such a connection. I would also advocate particular caution when administering hepatitis B vaccine to anyone who has recently had a glandular-like illness or is recovering from CFS.

SOURCE: New Zealand Healthy Options, Feb/Mar 1996

RELATED:

Severe necrotizing pancreatitis following combined hepatitis A and B vaccination
http://www.ncbi.nlm.nih.gov/pmc/articles/PMC1780095/

0
Shares

Watch the cruelty of vaccines first hand, as this young Thai girl is brutalised by the medical establishment